Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2020, 11:06 PM CDT for Clark County, Ford County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 11:06 PM CDT (04:06 UTC)
- Expired
- Jun 20, 2020, 11:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 11:15 PM CDT | HAIL 1 | 3 E Dodge City, KS | |
| Jun 20, 11:22 PM CDT | HAIL 1.25 | Ft. Dodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
851
WUUS53 KDDC 210406
SVRDDC
KSC025-057-210445-
/O.NEW.KDDC.SV.W.0083.200621T0406Z-200621T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1106 PM CDT Sat Jun 20 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 1145 PM CDT.
* At 1105 PM CDT, a severe thunderstorm was located very near Ft.
Dodge, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Bucklin, Minneola, Ford, Bloom, Kingsdown, Wright and
Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3732 10009 3739 10009 3739 10010 3745 10011
3748 10011 3772 10015 3784 9974 3757 9956
3748 9956
TIME...MOT...LOC 0405Z 335DEG 31KT 3773 9993
HAIL...2.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
486
WWUS53 KDDC 210434
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1134 PM CDT Sat Jun 20 2020
KSC025-057-210445-
/O.CON.KDDC.SV.W.0083.000000T0000Z-200621T0445Z/
Ford KS-Clark KS-
1134 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR FORD AND NORTHWESTERN CLARK COUNTIES...
At 1133 PM CDT, a severe thunderstorm was located near Ford, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. At 1115 pm...quarter size hail was
observed at the Dodge CIty Airport.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dodge City, Bucklin, Minneola, Ford, Bloom, Kingsdown, Wright and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3732 10009 3739 10009 3739 10010 3745 10011
3748 10011 3772 10015 3784 9974 3757 9956
3748 9956
TIME...MOT...LOC 0433Z 327DEG 23KT 3763 9983
HAIL...1.25IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:16 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 20, 6:16 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Sat Jun 20 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat Jun 20 2020 A few storms may form this afternoon across portions of the CWA. If this occurs, the strongest storms will be capable of producing small hail and wind gusts around 50 mph. These storms are then expected to dissipate this evening as they slide southeast into Oklahoma. Dry conditions and decreasing cloudiness is then expected for the remainder of the night. A better chance of storms are expected tomorrow as an upper level shortwave moves through the area. These storms are expected to form along a frontal boundary across west central Kansas in the afternoon then slide southeast into central Kansas by tomorrow evening. A few of these storms are expected to become severe with large hail, damaging winds, and an isolated tornado being the main concern. As for temperatures, lows tonight are expected to dip into the low to mid 60s with highs tomorrow reaching into the low 90s. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM CDT Sat Jun 20 2020 Thunderstorm chances are anticipated each afternoon/evening across portions of western Kansas through the long term period. This is due to weak shortwaves moving down through northwest flow aloft, ample moisture in the atmosphere, and frontal boundaries being the focal point of convection at the surface. Temperatures will generally reach into the upper 80s to low 90s with lows dipping into the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat Jun 20 2020 A trough of low pressure at the surface will remain nearly stationary across eastern Colorado and northwest Kansas which will result in the winds staying south southeast at 10 to 15 knots overnight. There will also be a chance for isolated thunderstorms in the Dodge City and Hays areas through sunset. Ceilings near these storms this evening will be in the 5000 to 9000ft AGL level based on latest BUFR soundings. VFR ceilings will give way to clearing skies after 06z Sunday. Clouds at or above 6000ft AGL level will be on the increase after 18z Sunday as an upper trough approaches from the west. There will even be a chance for some scattered thunderstorms in the Hays area. Southerly winds will continue through the day on Sunday at 10 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 62 90 / 30 40 40 10 GCK 61 91 61 90 / 20 30 30 10 EHA 62 95 62 95 / 0 10 10 10 LBL 62 95 62 93 / 0 20 20 10 HYS 63 92 63 88 / 30 60 40 20 P28 65 92 66 92 / 10 30 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jun 20, 2:02 AM CDT, 21 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 202 AM CDT Sat Jun 20 2020 KSZ030-031-043>046-061>066-074>081-084>090-210715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas late Sunday afternoon into Sunday evening. Large hail and damaging winds will be the main hazards with isolated tornadoes a possibility. An active pattern will continue through the week with thunderstorm chances virtually each day. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jun 20, 9:28 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 11 N JETMORE 38.24N 99.90W
06/20/2020 M1.00 INCH HODGEMAN KS PUBLIC
&&
RBLocal storm report, Jun 20, 9:29 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 6 N JETMORE 38.18N 99.90W
06/20/2020 M1.00 INCH HODGEMAN KS PUBLIC
&&
RBLocal storm report, Jun 20, 9:42 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN NESS CITY 38.45N 99.91W
06/20/2020 M2.00 INCH NESS KS PUBLIC
&&
RBLocal storm report, Jun 20, 9:43 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 SSE NESS CITY 38.35N 99.85W
06/20/2020 E1.00 INCH NESS KS PUBLIC
&&
MRLocal storm report, Jun 20, 9:51 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 8 SSE NESS CITY 38.35N 99.85W
06/20/2020 E1.00 INCH NESS KS PUBLIC
&&
JDFSpecial weather statement, Jun 20, 10:34 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 1034 PM CDT Sat Jun 20 2020 KSZ064-078>080-210415- Hodgeman KS-Kiowa KS-Edwards KS-Ford KS- 1034 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1115 PM CDT... At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near Offerle, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kinsley, Offerle, Windhorst and Bellefont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3780 9974 3802 9966 3791 9930 3760 9946 TIME...MOT...LOC 0333Z 314DEG 17KT 3784 9955 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Jun 20, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 59 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 51 min |
| Jun 20, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 62 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 41 min |
| Jun 20, 9:14 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness | 5 hr |
| Jun 20, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 39 min |
| Jun 20, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 52 min |
| Jun 20, 10:34 PM CDT | Special Weather Statement | DDC | Edwards | 41 min |
| Jun 20, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 20, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 49 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| Jun 20, 11:29 PM CDT | Special Weather Statement | DDC | Edwards | 46 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 45 min |
| Jun 20, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jun 21, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 39 min |
| Jun 21, 1:15 AM CDT | Special Weather Statement | DDC | Clark | 60 min |
| Jun 21, 1:20 AM CDT | Special Weather Statement | DDC | Pratt | 55 min |
| Jun 21, 1:36 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 39 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 21, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 21, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Jun 21, 3:09 PM CDT | Special Weather Statement | DDC | Ellis | 51 min |
| Jun 21, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 61 min |
| Jun 21, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 40 min |
| Jun 21, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 29 min |
| Jun 21, 3:56 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jun 21, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 61 min |
| Jun 21, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 48 min |
| Jun 21, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 53 min |
| Jun 21, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 46 min |
| Jun 21, 5:01 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| Jun 21, 5:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 40 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Ness | 44 min |
| Jun 21, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 60 min |
| Jun 21, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 41 min |
| Jun 21, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 36 min |
| Jun 21, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 64 min |
| Jun 21, 5:42 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman | 4 hr |
| Jun 21, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 44 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Meade | 67 min |
| Jun 21, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Seward | 61 min |
| Jun 21, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pawnee, Pratt, Stafford | 58 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 39 min |
| Jun 21, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.